NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 27, 1:13 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Nov 27, 1:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
113 AM EST Mon Nov 27 2023
.SYNOPSIS...
Intensifying low pressure will lift north towards the region
tonight, then lift across Maine Monday. An upper level
disturbance crosses the region Tuesday into Wednesday. A warm
front will cross the region Thursday. A frontal boundary will
begin to cross the region Friday.
&&
.NEAR TERM /THROUGH TODAY/...
1:12AM Update... Numerous changes with headlines at this
update. Hi-Res modeling of the low pressure track is consistent
and will track low pressure NE into southern Maine a track it
nearly along I-95 NE through the state. This is a little west
with the strengthening negatively tilted trof at 500mb. LLJ
will be rapidly increasing in excessive of 70-80kts at 925mb.
This will push further inland than previously expected and
expected to be well under the inversion in the mid levels
typical of strong warm air advection. This will result in
stronger mixing to the surface this morning although will only
take place in a 6-9hr window of time. SE Wind gusts may approach
65mph along the Downeast coast and islands posing a significant
risk to possible tree damage and possible power outages.
Because of this...Opted to upgrade the Wind Advisory to a High
Wind Warning for Coastal Washington & Hancock counties. The
worst of this wind will likely be over Hancock county as the LLJ
slowly weakens as it tracks East, however the threat for gusts
above High Wind Warning criteria is still a significant concern.
Additionally, with the LLJ penetrating further inland over the
land poses a risk for wind advisory level gusts from Southern
Penobscot into Interior Downeast so have issued a New Wind
Advisory for these areas with gusts to 50mph possible. Wind
changes also include Marine Headline changes please see that
section below...
Precipitation is generally still virga over our western zones
based on surface obs and nighttime webcams and expecting the
precip to move NE into our CWA over the next 1-2hrs.
Temperatures will be a trick with the storm going more inland
means more warm air is pushing inland so expecting snow to be
confined more to the North Woods north of the Moosehead region.
Opted to keep the Winter Weather Advisory as is for now in these
locations. For now opted to keep WxType as is to see how things
unfold. No other major changes at this point...
Prev discussion blo...
Complicated forecast for the near term today with the forecast
models making some significant changes in the last 24 hrs. The
deepening low pressure system expected to move northward through
the Gulf of Maine tonight is tracking a little further westward
than originally expected, and is also projected to strengthen
more quickly. This has changed the focus for impacts from snow
inland to coastal wind and flooding.
With the westward shift of the low, the heaviest band of
precipitation has also moved over the western portion of the
forecast area. Warm air advection is still expected to bring
mostly rain across eastern Maine, and with a slightly later
start to the precip for northeastern Maine, this should minimize
snow accumulation. Some uncertainty remains in whether heavy
precip rates in the main band will provide enough evaporational
cooling to maintain p-type of all snow. Have edited temperatures
to reflect a slow warming trend over western Maine, similar to
the previous forecast. However, snow ratios will be pretty low,
so this will limit accumulation to some degree. QPF values have
decreased slightly so this has also contributed to a lower snow
total...upshot is that there is a chance of 7 inches along the
western Maine border and in some isolated pockets of higher
terrain, but for the most part snow totals are expected to
remain around 3 to 6 for western Maine. No changes have been
made to the Winter Weather Advisory.
As for wind, the strengthening of the low has also increased the
LLJ, with 65 to 70kts forecast at 950 hPa. The main question is
whether these winds will be able to mix down to the surface. The
jet will approach northern Maine overnight and in the early
morning, so stability will be at its greatest. That being said,
waters are still fairly warm in the Gulf which will counteract
the lack of diurnal heating. Current thinking is that the
strongest gusts will mix down further offshore, and have
upgraded the Storm Watch to a Storm Warning for the outer
waters. Closer to shore and further inland, the expectation is
that the LLJ will not be fully realized so kept the wind
forecast slightly lower with gusts just below warning level.
Cannot rule out the possibility of an isolated gust above 60 mph
at elevation and on the coastline, but think this will be the
exception, not the rule.
With the stronger winds mixing down to the surface, seas will be
higher, and the SSErly component will bring those higher waves
close to shore. The timing of this will coincided with the
highest tide of the month, so this increases coastal flooding
concerns. More detail can be found in the Coastal Flooding
section below.
Although this storm is expected to deepen rapidly, it is also
relatively quick moving, meaning that the period of greatest
concern for winds is really only tomorrow morning. This will
help lessen impacts. Precipitation will also be curtailed,
ending earlier than previously expected on Monday. By Monday
afternoon, the heaviest precipitation will be over, although the
chance for some isolated showers on the backside of the low
still exists.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
Surface low pressure lifts north across Quebec province Monday
night, while an upper trof approaches from the west. Expect
mostly cloudy skies along with decreasing snow shower chances
across northern areas Monday night. Across Downeast areas,
expect partly cloudy skies. An upper trof crosses the region
Tuesday through Tuesday night, then begins to exit across the
Maritimes Wednesday while several disturbances move through the
trof. Expect mostly cloudy skies along with a chance of snow
showers north Tuesday, with partly sunny skies along with a
slight chance of snow showers Downeast. Across northern areas,
expect mostly cloudy skies along with a chance of snow showers
early Tuesday night, with partly cloudy skies late. Across
Downeast areas, expect partly cloudy skies early, then mostly
clear. Surface high pressure ridges toward the region later
Wednesday with partly sunny skies north, mostly/partly sunny
Downeast. Temperatures will be at below normal levels
Tuesday/Wednesday, with the colder temperatures Wednesday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will exit to the east Wednesday night, with a warm
front approaching late with the developing return flow. Expect
increasing clouds across the region Wednesday night. The warm
front crosses the region Thursday with generally mostly/partly
cloudy skies north, partly cloudy Downeast. Could also have a
slight chance of snow showers north mostly early Thursday. A
front will begin to settle across the region Friday, while low
pressure moves along the front. However, uncertainty exists
regarding the location of the front and the eventual track of
the low which should move along the front. Precipitation
types/chances and amounts will be dependent on the eventual
track of the low. Regardless of the low track, the system should
exit across the Maritimes early Saturday, with high pressure
then building late. Could still have a chance of snow showers
north, a chance of snow/rain showers Downeast, mostly early
Saturday in the wake of the exiting system. Clouds should then
decrease later Saturday with building high pressure. High
pressure should then cross the region Sunday with partly sunny
skies. Expect slightly below normal level temperatures
Thursday. Temperatures Friday will be dependent on the eventual
track of low pressure. Expect slightly below normal level
temperatures Saturday/Sunday.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
NEAR TERM: 06Z TAFs include changes to bring sites mainly to
MVFR at this point. Also increased LLWS for today. BHB expected
to see LLWS >60kt for a short time today. BGR LLWS to 60kt as
well.
Previous Discussion...
VFR conditions deteriorate quickly over Downeast
terminals with MVFR already present at BHB and will set in at
BGR around 03z. Conditions drop to IFR/LIFR in rain, locally
heavy until 14-15z Monday. Expect improvement to MVFR around 17z
and VFR Monday evening for southern terminals.
Aroostook terminals drop to MVFR after 05z then quickly drop to
IFR around 08z. LIFR snow possible at FVE, CAR and PQI with IFR
ra/sn at HUL in the morning.
LLWS at all terminals for a brief period, mainly during the
morning hours at BGR and BHB and late morning/early afternoon at
Aroostook terminals.
SHORT TERM:
Monday night...VFR/MVFR, occasional IFR, north with decreasing
snow shower chances. VFR Downeast. West/southwest winds 10 to
15 knots.
Tuesday...VFR/MVFR. A chance of snow showers north, with a slight
chance of snow showers Downeast. West/southwest winds 10 to 15 knots
with gusts up to 20 to 25 knots.
Tuesday night...VFR/MVFR north with a chance of early snow showers.
VFR Downeast. West winds 10 to 15 knots with gusts up to 20 to 25
knots.
Wednesday...VFR. West/southwest winds 10 to 15 knots with gusts up
to 20 knots, becoming south 5 to 10 knots.
Wednesday night through Thursday night...VFR/MVFR north with a
slight chance of snow showers. VFR Downeast. South winds 5 to 10
knots Wednesday night. South/southwest winds 10 to 15 knots with
gusts up to 20 knots Thursday. South/southwest winds 10 to 15 knots
Thursday night.
Friday...Uncertainty dependent on the eventual location of a
frontal boundary and track of low pressure along the front.
&&
.MARINE...
NEAR TERM: Upgraded the Gale Warning on the Intra-Coastal Waters
to a Storm Warning with gusts up to 50kt expected. Additionally
increased waves by 1-2ft over the waters as obs remain slightly
above modeling of the wave activity.
Previous Discussion...
Strong winds aloft are likely to mix down over the waters, and
a storm warning has been issued for the outer waters. These
winds will last through the morning, then rapidly decrease to
gale force in the afternoon as the low moves northward. Seas
will build to 10 to 14 feet with the strongest winds, then
gradually subside to 5 to 7 feet by Tuesday morning.
SHORT TERM: Small craft advisory conditions expected Monday night
into Wednesday. A few wind gusts could approach gale levels
Tuesday night. A slight chance of snow/rain showers Tuesday into
Tuesday night.
&&
.TIDES/COASTAL FLOODING...
645 pm update...Have issued Coastal Flood Advisory for coastal
Hancock and coastal Washington counties for strong wind gusts
coincident with the high astronomical tide for the month.
Strong south to southeasterly winds ahead of a low moving into
western Maine will bring 10 to 13 foot seas offshore Monday
morning. This will be coincident with the highest tide of the
month. Storm surge may raise water levels above HAT at some
locations, but even more concern will be the onshore waves
during the same period. Locations vulnerable to overwash will be
especially of concern and some roads may see up to 1 foot of
inundation, especially the more vulnerable areas including Roque
Bluffs, South Addison, Schoodic Point, Seawall Road, Deer Isle
Causeway, Cutler, Machias, and Lubec.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 PM EST this evening for MEZ001-
003-004-010.
Wind Advisory from 5 AM to 11 AM EST this morning for
MEZ015>017.
High Wind Warning from 5 AM to 11 AM EST this morning for
MEZ029-030.
Coastal Flood Advisory from 7 AM this morning to 2 PM EST this
afternoon for MEZ029-030.
MARINE...Storm Warning until 11 AM EST this morning for ANZ050>052.
&&
Near Term...LF/Sinko
Short Term...Norcross
Long Term...Norcross
Aviation...LF/Sinko/Norcross
Marine...LF/Sinko/Norcross
Tides/Coastal Flooding...Hazardous weather outlook, Nov 26, 6:35 PM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
635 PM EST Sun Nov 26 2023
MEZ002-005-006-031-272345-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Southern Piscataquis-
635 PM EST Sun Nov 26 2023
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A period of snow may make travel slippery Monday morning.
Precipitation may mix with rain during the day on Monday. A switch
back to all snow showers follows Monday night as temperatures fall
below freezing. There remains a chance for refreeze of rain on
untreated surfaces Monday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-003-004-010-272345-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
635 PM EST Sun Nov 26 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST MONDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-272345-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
635 PM EST Sun Nov 26 2023
...STORM WARNING IN EFFECT FROM 5 AM TO 11 AM EST MONDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-032-272345-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
635 PM EST Sun Nov 26 2023
This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A period of rain is expected on Monday, with locally heavy rainfall
expected at times. Gusty winds are also anticipated for Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-272345-
Coastal Hancock-Coastal Washington-
635 PM EST Sun Nov 26 2023
...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 AM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 2 PM EST MONDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-272345-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
635 PM EST Sun Nov 26 2023
...GALE WARNING IN EFFECT FROM 5 AM TO 11 AM EST MONDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.